What is Castor Bean Poisoning ?
Castor bean is a crop grown naturally in tropical regions. In non-tropical regions, it can sometimes be found as an introduced plant or as an ornamental plant. While it may have its value as a crop, it may be lethal to your horse if he ingests any amount of it. Castor bean contains ricin, a highly toxic substance that can lead to minor toxicity symptoms or severe symptoms. Symptoms may start out as loss of appetite or increased thirst but then progress to CNS depression, kidney failure, and death. If you suspect your horse ingested any amount of castor bean, you need to immediately contact your veterinarian.
If your horse ingests any amount of the castor bean plant, it is considered a medical emergency and your horse needs veterinary attention immediately. A very small amount of ingested plant can be lethal.
Book First Walk Free!
Symptoms of Castor Bean Poisoning in Horses
Symptoms of castor bean poisoning can develop 12-48 hours after initial ingestion. Symptoms may include:
- Oral irritation
- Burning of the mouth
- Burning of the throat
- Loss of appetite
- Increased thirst
- Loss of coordination
- Breathing difficulties
- CNS depression
- Bloody diarrhea
- Kidney failure
The scientific name of castor bean is Ricinus communes. It may be known by another name such as castor oil, mole bean plant, spurge family, African wonder tree and euphorbiaceae. This plant is native to the tropic regions of the world and harvested for its castor crop value.
Causes of Castor Bean Poisoning in Horses
Castor bean contains ricin; a highly toxic substance that inhibits the synthesis of proteins. It is a glycoprotein and is believed only one ounce of seeds can be lethal if ingested. While this plant is naturally grown in tropical regions, horses of other regions come into contact with this plant via pruned foliage or as an ornamental plant.
Diagnosis of Castor Bean Poisoning in Horses
To begin her diagnosis, your veterinarian will start by performing a full physical exam. She will make note of all of his symptoms and get details from you about when they started and if they have been getting worse. The smallest detail may help her rule out other possible causes of his symptoms.
She will want to perform lab work so she can check his organ values and levels in his blood. She will suggest a complete blood count (CBC) and chemistry panel to check for abnormalities. Depending on the results, she may want to run more in depth blood related tests. She may also want to run a urinalysis in addition to the blood work to check kidney function. If there is blood in his feces, she will run a series of fecal tests to check for possible causes of the blood such as intestinal parasites or bacterial overgrowth.
If your horse is experiencing any type of incoordination or other CNS symptoms, your veterinarian may want to run a series of neurological tests to try and determine the cause. If your horse is experiencing breathing difficulties and the veterinarian cannot confirm the cause via auscultation alone, she may want to take radiographs to check his lungs for air, fluid, masses, or other possible abnormalities.
Treatment of Castor Bean Poisoning in Horses
If your horse is experiencing increased thirst and is sweating while just standing in his stall, your veterinarian may want to start your horse on fluid therapy to ensure he does not become dehydrated. The fluid therapy will also keep his body temperature low if he is febrile. If he is experiencing a lack of appetite, she may try to tube feed him in order to keep his digestive system moving. If his GI tract comes to a halt, it can lead to additional symptoms.
For any type of muscle weakness or abnormal use of a limb, you will want to keep your horse in an enclosed area for his safety. This will enable you to keep a close eye on him and ensure he does not over exercise himself. Also, if he is safe in a barn-like shelter, it will keep him safe from predators versus if he was on pasture and could not move properly.
Additional therapies will be determined by the symptoms your horse is experiencing. She will treat symptomatically as symptoms appear. If his mouth is burning, she may try to offer him something to ease the pain and discomfort. If he is suffering from breathing difficulties, she may want to supplement him with oxygen. If he begins to have convulsions, she will administer an anti-convulsion medication to stop it.
Recovery of Castor Bean Poisoning in Horses
If your horse ingests castor bean, prognosis of recovery is guarded to poor. The amount of castor bean he ingested and the time it took to begin detoxification will play a major role in his recovery. If he ingests one ounce or more of the plant, it will likely result in his death. Prevention of ingestion is essential.